Does taking HRT affect Thyroxine levels and can it give a false TSH level in the blood? Also could it cause conversion problems T4 into T3?

I was diagnosed with Hypothyroidism in 1999 TSH 5.17. Since then I have been on Thyroxine, started at 50mcg and had gradually over the years gone up to 125mcg (which has now been put back down again to 100mcg). My blood test reading in June was 0.04 TSH so classified as Hyperthyroidism, so was told to reduce dose to 100mcg. Just had another blood test result now 0.4 TSH so I now have to remain on 100mcg, as doctor says that is the correct dose for me.

The problem is since reducing the dose from 125mcg to 100mcg in the last two months I have started gradually to feel absolutely terrible - I can now barely function. Fuzzy head with headaches, slow thinking, forgetful, generally slow, exhausted, tired, sleeping badly, no spark, low mood. My right leg keeps giving way. All the symptoms that I have had in the past when my thyroid was low.

Have been back to GP he says the problem can not be with my thyroid and says the HRT (which I have been taking for the past two years) would not have any affect on my thyroid the opposite in fact! So I am going to have a full fasting blood test as he believes the problem lies elsewhere. I don't really understand this as I have only been feeling like this in the last month. When my dose was higher I did not have all these symptoms.

Help!

6 Replies

oldestnewest
  • I think it is fairly obvious that it is your thyroid and you are just suffering the usual problem that you will have read about many times here, that of a doctor who knows very little and is just going by the blood test. I think you will have to fight him on this or change docs. What does anyone else think?

  • I presume by HRT you mean Oestrogen Replacement. It's funny because most women going through the menopause naturally (as opposed to a hysterectomy) are more progesterone deficient and actually a big problem with many menopausal women is oestrogen dominance.

    HRT can help with some symptoms, but the underlying problem will not be resolved - that of lack of progesterone.

    bio-hormone-health.com/2010...

    As you can see, one of the effects of Oestrogen is suppression of the thyroid! That is why so many women at menopause suddenly become hypothyroid, and in fact in some literature it is described as a disease of older women - that may well have been true at one time but all the Oestrogen-mimicking chemicals in our environment are changing that.

    One solution is the Dr DBP solution - bio-identical hormones. I am post-menopausal and he recommended that I start using Wellsprings Twenty-to-one because I am showing signs of lacking both Oestrogen and Progesterone. Otherwise he would have recommended Wellsprings Serenity which is Progesterone only.

    Just in case you might be interested this is the website:

    progesterone.co.uk/?oo=312

    I'm no doctor, I am just passing on the information I gleaned from a consultation. But I hope this can help you and maybe prompt you to take further advice.

    Marie XX

  • Its not possible to see what is really going on unless your doctor is prepared to test total T4, Free T3 and Free T4. TSH is just not a good indicator. If you can get these other tests it might show whether you have a conversion problem.

    Have you had tests for iron, ferritin, B12, folate etc done?

  • Are you absolutely sure that you felt fine until you were made to reduce your Thyroxine dose, because if so, it is not a conversion issue, or anything else, other than that you need more Thyroxine. I agree with Jan, that the only way to begin your battle is to know Free T4 and Free T3 and TSH. If your doc will not do these, can you manage the cost of having them done privately? You will probably find your local NHS hospital can do them for a very low cost. I phoned around recently for prices and it was much cheaper than local private hospitals. Hope you can get these results and start to move towards a proper dose. Good luck x

  • This abstract might persuade your doctor to change (some) of his views.

    nejm.org/doi/full/10.1056/N...

  • The full article about need for more thyroxine during oestrogen therapy:

    nejm.org/doi/pdf/10.1056/NE...

    What was your doctor thinking of REDUCING your thyroxine on the basis of the TSH alone? It is T3 being above the range which indicates hyperthyroidism. Buy "Understanding thyroid disorders " by Dr Anthony Toft, BMA publication, Dr T past head of the BTA, £5 from chemist/Amazon, he does not deal with oestrogen therapy influences specifically in this small book, but P88 does deal with judging the correct dose of thyroxine plus other very useful info.

    Arm yourself with the article and Dr T's book, plus the other advice above and insist on restitution of your former dosage and correct monitoring (you might need more thyroxine) as advised above also. Your GP is ensuring you are ill by his fallacious understanding (not!) of thyroid matters.

You may also like...